I've just realised that my mum is on haldol. Over here in the UK we call it halperidol. She has been on it for 5weeks now. They slipped that one in quietly. They told us it was to calm her down. In our ignorance we weren't aware that it belongs to the family of anti-psychotic drugs. Does anyone know of that long-term effects of this medication?
love sandra xx
Last edited by mentalmum08; 03-14-2009 at 10:37 AM.
Reason: correct some bad spelling
Haldol is an older antipsychotic drug that I remember my back in the 80's. It can be used for mania, agitation, and hyperactivity. I do remember that there is a sun sensitivity related to this disease so don't take Mom for a day in the sun if she is taking it. She can come in with either a major sunburn or a red itchy rash. If you notice any jerking motions you might want to stop the med to see if that is a side effect of the med. There is a long list of possible side effects including, Drowseyness, difficulty in speaking or swallowing, loss of balance control, mask like face, muscle spasms, restlessness, shuffling, weakness, stiffness. I do remember that we tried to use something else. Especially at first it would produce that "zombie" like state that we all want to avoid. We reserved Haldo for the worst of the worst... like the subdural hematoma that broke out his window, escaped, and became violent when we finally found him in the woods behind the facility after dark. It absoluely works and well for some, just be very aware of the side effects on this one.
I did a bit of web research on the meds and didn't like what i found out. Hubby says you can find out too much info if you look hard enough. I read that it hastens death. That could be viewed as a blessing in our case.
I have a sister that says if you look hard enough you will find something to label as a side effect and that every med has side effects. Yet, when a negative behavior or condition starts at the same time a med starts then I think you owe it to the loved one to determine if it is the med and then logically weigh the pros and cons of continuing the meds.... not just ignoring the possibilities. With her it is the belief that meds are miracles and for me I believe that meds should be scrutinized. She wants the chemicals out of our foods but she shovels them in her body with handfulls of pills that are much more toxic than what is in the foods. !!tilts head!! There is a happy medium being proactive and responsible while not overreacting or ignoring the possibilities
I find my journal calendar helpful. I just write down the daily highlights that I know each day in a pocket calendar. Then I can go back and look for patterns.
I have checked into this med and dont really like what Ive read. Yet mom gets so out of control without it right now, shes only on .5 mg 2 times a day. At this point it makes her more "normal", if thats possable, at least she not screaming and ripping things apart.
She has progressed so fast it scares me.
Ive lost my old mom and trying to learn the new one.
I cry myself to sleep every night. Shes forgetting things so quickly now.
She doesnt remember that my sister died in 1996, and thinks my kids are still really little and in school.
I understand and empathize Janice. Mom has those days as well. She is on so much anti depressant that she takes two pills at a time. She is also on an anti anxiety twice a day. Yet there are periods of uncontrollable crying and rage. Her memory is slipping faster than I had hoped. More than that her ability to process information is going. That was the one area identified in her cognitive testing and I can see it going fast. Today I realized I had called when they should have been at lunch. She answered the phone. I told her no less than 6 times that they were supposed to be at lunch. That she needed to take Dad to lunch and I would call her back later. She was so lost. Finally a caregiver came to get them and she just hung up the phone with no good bye. Yes, some of the side effects are scary and if Mom was herself I might think twice, but as she is now, I just want her to have some relief. That's why I am still pushing for the Namenda to be halted at least long enough to determine if that is part of the cause of her angst. So what if she slips a little, if she is not so very unhappy.
I have been dealing with Dad's dementia for about 9 years now, Mom's for about 4 years since I noticed it and 2.5 since her dignosis, and Nannie before that. I have cried out. When I let it, it makes me sad, but it has been so much for so long I just go through the days and hope for the best. Perhaps too much happened too fast. I lost a good friend in a traffic accident, my daughter moved away (which is a good thing but I miss her), both of my parents have dementia, my baby sister turned on me, and more. I gave up on tears and found an internal sense of peace about the things I can't change. Yep, it's difficult but I can do this